Drug-induced interstitial lung disease (DI-ILD) is a rare adverse event associated with targeted therapies that inhibit the anaplastic lymphoma kinase (ALK) protein. Although newer-generation ALK inhibitors such as alectinib significantly improve survival in metastatic ALK-rearranged non-small cell lung cancer (NSCLC), the risk of DI-ILD is similar to that of earlier-generation therapies. Lorlatinib is a third-generation ALK inhibitor that is active in patients with metastatic NSCLC whose tumors have developed secondary resistance to alectinib. While it is associated with low rates of DI-ILD in initial phase 1/2 clinical trials, the safety of lorlatinib in patients with a history of DI-ILD has not been well-described. In this case series, we therefore report two patients with metastatic ALK-rearranged NSCLC who each tolerated lorlatinib following recovery from alectinib-related DI-ILD. Both cases were notable for the acute onset of dyspnea, hypoxia, and diffuse ground-glass opacities within one month of initiating alectinib. With no alternative etiology of pneumonitis identified, both patients were treated empirically for grade 3 DI-ILD with corticosteroids and discontinuation of alectinib. Following rapid clinical recovery and eventual radiographic resolution of opacities, each patient was started on lorlatinib at the time of cancer progression, with neither person developing symptoms or radiographic findings consistent with recurrent DI-ILD. In the following series, we describe these two cases in greater detail and discuss their significance within the context of the prior literature. While further descriptions are needed, our experience suggests that lorlatinib may be a safe therapeutic option in some patients who have recovered from DI-ILD.
View details for DOI 10.21037/tlcr-20-564
View details for PubMedID 33569330